Gadolinium Toxicity

Home » Advocacy » Is history repeating itself? Are Gadolinium-Based Contrast Agents the next Thorotrast?

Is history repeating itself? Are Gadolinium-Based Contrast Agents the next Thorotrast?

Breaking News

breakingnews

March 10, 2017 - European group recommends to stop using 4 linear GBCAs Read all about it.

February 27, 2017 - New Study Reports Gadolinium Retention in 70 Cases with Normal Kidney Function. Read all about it.

Enter your email address to follow this blog and receive notifications of new posts by email.

Viewpoint Categories

Monthly Archives

While doing research in early 2012, I came across a 2007 article written by J.F.M. Wetzels of The Netherlands that really caused me to pause and think about the problems associated with Gadolinium-Based Contrast Agents.  The title was Thorotrast toxicity: the safety of Gadolinium compounds”.  Thorotrast was a radiocontrast agent used from 1930 to 1960.  It wasn’t until the late 1940’s that the first “Thorotrast-related malignancies” were described in the literature and the problem came to light.

Thorotrast particles had been deposited in cells in the liver, spleen, bone marrow, and lymph nodes where they stayed and continually exposed the surrounding tissue to radiation.  The problems created by Thorotrast had such a long-latency period that malignancies might not show up for 45 years or more later.

Wetzels described what was happening with Gadolinium and NSF through 2006.  He said that because Gadolinium is a toxic, heavy metal, “Gadolinium-Based Contrast Agents are all chelates, which must ensure that no free Gadolinium is present in the circulation”.  Wetzels closed by saying, “we must keep in mind that toxic effects may occur less frequently, later, and only after repeated exposure in patients with less severe renal dysfunction”.  When I read that, I thought of what might be happening to patients with normal renal function. 

And just as with Gadolinium-Based Contrast Agents, there were warning signs in the published literature about Thorotrast.  Malignancy had been reported in laboratory animals injected with Thorotrast as early as 1936, but it wasn’t until 1947 that the first human malignancy caused by Thorotrast was reported.

If you review autopsy studies performed on deceased NSF patients, you will find that Gadolinium and/or the fibrosis it caused has been found in many of the same areas where Thorotrast was found to deposit, plus more.  While the Gadolinium ion used in contrast agents is not radioactive, it is still known to be toxic to the human body when it is retained.

There is mounting evidence that patients exposed to Gadolinium-Based Contrast Agents (GBCAs) retain at least a small portion of the toxic Gadolinium ion, and from what I have read, it does not seem to be unexpected.  A 1991 article by Rocklage et al, entitled Metal Ion Release from Paramagnetic Chelates: What is Tolerable?, found that “minute amounts of chelated or unchelated metals are likely to remain in the body for an extended period and could possibly result in a toxic effect.”  The authors acknowledged that this could “result in accumulation of metal ion” and that the “long-term effects of such potential deposition have yet to be determined”.  They also said it was “unlikely that MRI contrast agents would be administered repeatedly in patients”.  Unfortunately, their assumption was incorrect and many patients do have multiple scans with contrast which can result in even more Gadolinium remaining in the body.

Recent studies by Errante and Kanda each report abnormal, increasing T1 signal intensity within specific areas of the brain in patients with normal kidney function who had received multiple doses of a Gadolinium-Based Contrast Agent.  The patients had MS or brain metastases which are conditions that can alter the blood-brain barrier.  Interestingly, all the GBCA Product Labeling note that the GBCAs do not cross an “intact” blood-brain barrier; however, disruption of the blood-brain barrier or abnormal vascularity allows accumulation in lesions such as neoplasms, abscesses, and subacute infarcts – in other words, brain tumors or brain lesions.

Retention of Gadolinium in abnormal brain tissue was confirmed as long as 25 years ago in a patient with Erdheim-Chester Disease.  In 1989, Tien et al reported a case with persistent enhancement of intracerebral lesions 8 days after injection with Gd-DTPA, and chemical analysis of the biopsy specimen revealed a high concentration of Gadolinium.  In 1995, Martinez published a case report of another patient with Erdheim-Chester Disease that noted persistent Gadolinium retention in an extra-axial brain stem lesion.  Gadolinium retention was confirmed by comparing precontrast and postcontrast images from two MRIs performed 23 days apart.

Gadolinium-Based Contrast Agents were created to more clearly define or enhance abnormal tissue on Magnetic Resonance (MR) images, but that enhancement seems to result in long-term retention of Gadolinium in brain tissue.  Besides being deposited in the brain, it can also be deposited throughout the body where it can cause fibrosis and calcification of other bodily tissues.

We know that NSF can occur when someone retains a lot of Gadolinium at one time, but we do not know what happens when a person retains lesser amounts of Gadolinium, especially from multiple doses of a GBCA.  At what point will the Gadolinium someone retained make its presence known – a month, a year, or 10 years from now?  Or will people spend their lives suffering from nagging, chronic, health issues that no one can explain – such as those reported in our Symptom Survey Report and Retention Study Update?

Is history being repeated?  Are Gadolinium-Based Contrast Agents the next Thorotrast?  Patients deserve answers to these questions and more.

Sharon W


Comments

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: